Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 91, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Oct 11, 2008, 9:59 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2008, 9:59 PM MDT (03:59 UTC)
- Expired
- Oct 11, 2008, 10:14 PM MDT
- In force
- 15 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 111 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 514 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 120359
TORGLD
KSC181-193-120430-
/O.NEW.KGLD.TO.W.0091.081012T0359Z-081012T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1059 PM CDT SAT OCT 11 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS...
NORTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS...
* UNTIL 1130 PM CDT/1030 PM MDT/
* AT 953 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
EDSON...MOVING NORTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
RURAL WESTERN THOMAS COUNTY AROUND 1110 PM CDT
RURAL EASTERN SHERMAN COUNTY AROUND 1010 PM MDT
RURAL NORTHWESTERN THOMAS COUNTY AROUND 1120 PM CDT
RURAL NORTHERN THOMAS COUNTY AROUND 1130 PM CDT
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING/500 AM MDT SUNDAY MORNING/ FOR EAST CENTRAL COLORADO AND WEST
CENTRAL KANSAS.
LAT...LON 3947 10102 3925 10146 3939 10160 3957 10131
3956 10129 3956 10110
TIME...MOT...LOC 0359Z 234DEG 30KT 3938 10144
$$
MCGUIRE2 follow-up statements
000
WWUS53 KGLD 120411
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM MDT SAT OCT 11 2008
KSC181-193-120430-
/O.CON.KGLD.TO.W.0091.000000T0000Z-081012T0430Z/
SHERMAN KS-THOMAS KS-
1111 PM CDT SAT OCT 11 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT/1030 PM MDT/
FOR NORTHWESTERN THOMAS AND EAST CENTRAL SHERMAN COUNTIES...
AT 1110 PM CDT...THE TORNADO WAS LOCATED OVER EXTREME WEST CENTRAL
THOMAS COUNTY...OR NORTH OF BREWSTER...MOVING NORTHEAST AT 29 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING/500 AM MDT SUNDAY MORNING/ FOR EAST CENTRAL COLORADO AND WEST
CENTRAL KANSAS.
LAT...LON 3950 10108 3936 10141 3944 10151 3957 10131
3956 10129 3956 10110
TIME...MOT...LOC 0411Z 234DEG 25KT 3942 10137
$$
MCGUIRE000
WWUS53 KGLD 120414
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT SAT OCT 11 2008
KSC181-193-120424-
/O.CAN.KGLD.TO.W.0091.000000T0000Z-081012T0430Z/
SHERMAN KS-THOMAS KS-
1114 PM CDT SAT OCT 11 2008
...THE TORNADO WARNING FOR NORTHWESTERN THOMAS AND EAST CENTRAL
SHERMAN COUNTIES IS CANCELLED...
HEAVY RAIN WILL REMAIN POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES
NORTHEAST INTO RURAL NORTHWEST THOMAS COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING/500 AM MDT SUNDAY MORNING/ FOR EAST CENTRAL COLORADO AND WEST
CENTRAL KANSAS.
LAT...LON 3950 10108 3936 10141 3944 10151 3957 10131
3956 10129 3956 10110
TIME...MOT...LOC 0414Z 234DEG 25KT 3943 10135
$$
MCGUIREWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 11, 5:48 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Oct 11, 5:48 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT SAT OCT 11 2008 .SYNOPSIS... 205 PM MDT SAT OCT 11 2008 ANALYSIS OF WATER VAPOR IMAGERY SHOWS POTENT LONGWAVE TROUGH OVER THE GREAT BASIN WITH SEVERAL EMBEDDED SHORTWAVE TROUGHS MOVING THROUGH THE MEAN FLOW. CLOSED WAS CURRENTLY MOVING FROM NEW MEXICO INTO COLORADO. HURRICANE NORBERT MAKING LANDFALL ON THE SOUTHWEST COAST OF BAJA CALIFORNIA WITH SOME OF ITS MOISTURE ALREADY BEING PULLED NORTHWARD INTO THE SOUTHERN AND CENTRAL ROCKIES. AT THE SURFACE...THE COLD FRONT WAS NOTED ALONG A LINE FROM SPD TO HYS. FOLTZ && .DISCUSSION... 205 PM MDT SAT OCT 11 2008 COMPLEX STORM SYSTEM CONTINUES TO APPROACH THE TRI STATE REGION THIS AFTERNOON. PRIMARY CONCERNS FOR THIS FORECAST PACKAGE REVOLVE AROUND TEMPS AND PRECIP TONIGHT THROUGH TUESDAY. WELL ADVERTISED DEEP LONGWAVE TROUGH HAS DEVELOPED OVER THE INTERMOUNTAIN WEST. LEAD SHORTWAVE TROUGH MOVING THROUGH THE CENTRAL HIGH PLAINS CURRENTLY HAS SET OFF SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT DEVELOPMENT TO CONTINUE AND BECOME MORE WIDESPREAD THROUGH THE OVERNIGHT HOURS AS STRONG ISENTROPIC UPGLIDE AND MOISTURE TRANSPORT REALLY KICK IN BY 00Z SUNDAY WITH MIXING RATIOS OF 9 TO 10 G/KG BEING ADVECTED INTO THE CWA. AXIS OF HEAVIEST PRECIP HAS SHIFTED SLIGHTLY WESTWARD FROM YESTERDAYS FORECAST. SATELLITE ANALYSIS AND THE 12Z DDC SOUNDING SHOW PRECIPITABLE WATER VALUES AT OR ABOVE 200 PERCENT OF NORMAL. DO EXPECT WIDESPREAD QPF IN EXCESS OF AN INCH OVERNIGHT WITH LOCALLY HIGHER AMOUNTS. GIVEN THE LONG DURATION OF THE EXPECTED PRECIPITATION...WILL NOT MENTION ANY HYDRO HIGHLIGHTS ATTM. AS A SURFACE LOW DEVELOPS OVER EASTERN COLORADO THIS EVENING...THE FRONT WILL BE PUSHED BACK NORTHWARD OVERNIGHT BRIEFLY OPENING US UP TO STRONG SOUTHERLY WINDS. ANTICIPATE TEMPS WILL RISE THROUGH THE NIGHT OVER MUCH OF THE CWA BEFORE A STRONG COLD FRONT BEGINS TO MOVE IN FROM THE NORTHWEST BY AROUND 12Z. EXPECT MAX TEMPS IN THE NORTHWEST WILL HAPPEN AROUND 12Z WITH TEMPS STEADY OR FALLING THROUGH THE DAY. HAVE GONE WITH A NON-DIURNAL CURVE THROUGH MONDAY EVENING TO BETTER CAPTURE EXPECTED TEMPERATURE TRENDS. WILL SEE ONE MORE ROUND OF PRECIPITATION OVER THE SOUTHEASTERN PORTION OF THE CWA MONDAY NIGHT INTO EARLY TUESDAY AS THE MID/UPPER CLOSED LOW WEAKENS INTO AN OPEN WAVE AND SLIDES ACROSS THE CWA. OVER THE NORTHWESTERN PORTION OF THE CWA...STRONG SUBSIDENCE WILL KICK IN. WHEN COMBINED WITH LIGHT WINDS AND CLEARING SKIES...COULD HAVE THE POTENTIAL FOR THE FIRST FREEZE OF THE YEAR OVER THE COLORADO ZONES. SOMETHING TO KEEP AN EYE ON OVER THE NEXT RUN OR TWO MODELS DIVERGE EVEN FURTHER THURSDAY THROUGH SATURDAY WITH THE EC SHOWING A TROUGH MOVING THROUGH THURSDAY NIGHT INTO FRIDAY WHILE THE OPERATIONAL GFS BRINGS A RIDGE INTO THE REGION. REALITY WILL PROBABLY BE SOMEWHERE IN BETWEEN SO HAVE OPTED TO GO WITH A SLOW WARMING TREND AND NIL POPS THROUGH THE END OF THE FORECAST. FOLTZ && .AVIATION... 535 PM MDT SAT OCT 11 2008 FOR THE 00Z TAF CYCLE...FOR KGLD...CURRENT VLIFR CONDITIONS COULD BRIEFLY IMPROVE TO IFR/MVFR BETWEEN 00Z AND 03 AS A LINE OF HEAVIER RAIN SHOWERS AND THUNDERSTORMS MOVE IN FROM THE WEST. AFTER 06Z...EXPECT IFR CONDITIONS TO PREVAIL THROUGH ABOUT 15Z. A BRIEF PERIOD OF MVFR CONDITIONS IS EXPECTED FROM 18Z TO 00Z. WINDS FROM THE ESE IN THE 15G25KT RANGE WILL INCREASE FROM THE SOUTH AND SOUTHEAST TO THE 23G31KT RANGE AFTER 06Z...EVENTUALLY CALMING AFTER 18Z FROM THE NORTHWEST. FOR KMCK...CURRENT LIFR CONDITIONS MAY BRIEFLY IMPROVE TO IFR BETWEEN 01Z AND 04Z AS HEAVIER RAIN SHOWERS AND THUNDERSTORMS TAKE A LITTLE WHILE LONGER TO REACH HERE WITH ONLY SLIGHTLY DIMINISHED IMPACTS. STILL EXPECT IFR CONDITIONS TO SET IN HERE AS WELL AFTER 06Z WITH MVFR CONDITIONS RETURNING AFTER ABOUT 19Z BRIEFLY. CURRENT LIGHT WINDS FROM THE EAST ARE EXPECTED TO INCREASE FROM THE SOUTHEAST IN THE 20G30KT RANGE AFTER ABOUT 06Z...ALSO EVENTUALLY CALMING FROM THE NORTHEAST...BUT AN HOUR OR TWO AFTER KGLD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Oct 11, 5:18 AM MDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 518 AM MDT SAT OCT 11 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121700- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 518 AM MDT SAT OCT 11 2008 /618 AM CDT SAT OCT 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WITH DECREASED VISIBILITIES WILL BE NOTED ACROSS THE WESTERN PORTIONS OF THE TRI-STATE AREA THIS MORNING. RAIN SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS EXPECTED WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE TRI-STATE REGION ON SUNDAY...TAPERING OFF FROM WEST TO EAST BY MONDAY NIGHT. AREAS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL ACCOMPANY SOME OF THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 11:03 PM MDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 13 hr |
| Oct 12, 12:28 PM MDT | Freeze Watch | GLD | Cheyenne, Sherman, Wallace | 23 hr |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.